Wisconsin, 2014

Tornado and Hail in Wisconsin, July 7, 2014

July 7, 2014 · NWS MPX · 10 events in 4 counties and zones

Thunderstorms developed during the afternoon of Monday, July 7th. These storms became severe as they moved from central to east central Minnesota, and into portions of west central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed during the afternoon of Monday, July 7th. These storms became severe as they moved from central to east central Minnesota, and into portions of west central Wisconsin. There was a brief tornado touchdown in southern Washington County at the St. Croix Bluffs Regional Park, and it moved eastward across the St. Croix River and caused minor damage to trees before lifting about a mile into Pierce County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 7, 11:29 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 7, 11:29 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1229 PM CDT MON JUL 7 2014

.UPDATE...
ISSUED AT 1216 PM CDT MON JUL 7 2014

UPDATED TO INCLUDE 18Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 308 AM CDT MON JUL 7 2014

AMPLIFICATION OF THE BROAD CYCLONIC UPPER FLOW OVER THE NORTH
CENTRAL CONUS WILL OCCUR DURING THE SHORT TERM FORECAST PERIOD. A
MID LEVEL SHORTWAVE TROUGH WAS NOTED ON EARLY MORNING WATER VAPOR
IMAGERY OVER SOUTHERN SASKATCHEWAN AND NORTH DAKOTA. THIS FEATURE
WILL DIP ACROSS THE AREA TODAY AND TONIGHT. EXPECT SOME OF THE
ATTENDANT SHOWER AND THUNDERSTORM ACTIVITY TO MOVE INTO
WEST/CENTRAL MN THIS MORNING. SAID ACTIVITY SHOULD BE SOMEWHAT
SCATTERED IN COVERAGE...BUT THEN EXPECT MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS TO BLOSSOM THIS AFTERNOON AS THE AFOREMENTIONED
SHORTWAVE ARRIVES.

WHILE THERE IS NOT A SURFACE COMPONENT TO THIS TROUGH IN OUR
AREA...SHEAR AND INSTABILITY PARAMETERS STILL APPEAR SUFFICIENT TO
SUPPORT SEVERE STORMS THIS AFTERNOON...PER PROGGED BULK SHEAR VALUES
OF 50-60 KTS...ML CAPES AROUND 1500 J/KG...AND 700-500MB LAPSE RATES
OF 7 C/KM. LARGE HAIL WILL LIKELY BE THE PRIMARY THREAT...WITH
DAMAGING WINDS ALSO A CONCERN AS THE STORMS POTENTIALLY EVOLVE INTO
A COMPLEX.

BREEZY WEST SOUTHWEST WINDS TODAY SHOULD EVOKE SUFFICIENT
MIXING...WITH NEAR NORMAL HIGHS NOT STRAYING TOO FAR AWAY FROM THE
80 DEGREE MARK. CLOUDS GRADUALLY SCATTER OUT TONIGHT FROM WEST TO
EAST IN THE WAKE OF THE STORM...WITH LOWS IN THE UPPER 50S TO LOWER
60S ANTICIPATED.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 308 AM CDT MON JUL 7 2014

OVERALL A PROGRESSIVE PATTERN WILL CONTINUE IN THE EXTENDED PERIOD
WITH EVERY TWO/THREE DAYS A FRONTAL BOUNDARY/SHRTWV AND ASSOCIATED
AREA OF PRECIPITATION IS EXPECTED ACROSS THE UPPER MIDWEST. TIMING
ISSUES WILL REMAIN...ESPECIALLY LONGER IN THE EXTENDED PERIOD YOU
GO. YESTERDAYS FIRST 90 DEGREES AT THE TWIN CITIES AIRPORT WILL
LIKELY BE THE LAST FOR THE NEXT WEEK AS THE MEAN PATTERN REMAINS
NW. THICKNESS VALUES HAVE TRENDED COOLER FOR TUE/WED OF THIS
WEEK...SO TEMPS MAY BE A FEW DEGREES COOLER THAN EXPECTED. EVEN
WITH FULL SUNSHINE ON WEDNESDAY...TEMPS MAY ONLY REACH THE MID TO
UPPER 70S. TUESDAY WILL HAVE CYCLONIC FLOW BEHIND TODAYS SYSTEM
WHICH WILL ALLOW FOR INSTABILITY SHRA/TSRA TO REDEVELOP DURING THE
DAYTIME. HOWEVER...TYPICALLY THESE INSTABILITY SHRA/TSRA ARE ISOLD
WITH THE GREATEST CONCENTRATION CLOSER TO THE CENTER OF THE UPPER
LOW WHICH WILL BE NORTH OF THE GREAT LAKES. WC/NW WI WILL HAVE THE
BEST CHC OF THESE SHRA/TSRA TUE AFTN. THE NEXT FRONTAL BOUNDARY
IS EXPECTED TO IMPACT THE REGION LATE THURSDAY/EARLY FRIDAY BASED ON
THE CURRENT MODEL TRENDS. ONCE AGAIN BEHIND THIS SYSTEM...COOLER
THAN NORMAL TEMPS WILL LIKELY SET UP FOR THE EARLY PART OF NEXT
WEEKEND. AS PREVIOUSLY DISCUSSED...THIS PROGRESSIVE PATTERN WILL
HAVE UNCERTAINTIES ON TIMING. IN ADDITION...SOME OF THE LONGER
RANGE MODELS INDICATED THAT THIS COOLER PATTERN WILL REMAIN ACROSS
THE UPPER MIDWEST THROUGH THE THIRD WEEK OF JULY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1216 PM CDT MON JUL 7 2014

EXPECTATIONS HAVEN/T CHANGED MUCH FROM PREVIOUS FORECASTS... WITH
A PERIOD OF SHRA/TSRA STILL EXPECTED ACROSS THE AREA...
PARTICULARLY IN THE 20-02Z WINDOW. SOME ACTIVITY IS ALREADY
PRESENT ALONG THE NORTHERN PERIPHERY OF THE INSTABILITY
GRADIENT... AND THIS WILL LIKELY CONTINUE TO FESTER THROUGH THE
EARLY AFTERNOON HOURS BEFORE MORE WIDESPREAD AND LIKELY MORE
INTENSE TSRA DEVELOP OVER THE CENTRAL PORTION OF THE AREA IN
RESPONSE TO FURTHER DESTABILIZATION AND FORCING ASSOCIATED WITH
THE SHORTWAVE CURRENTLY SWINGING THROUGH NORTH DAKOTA. ACTIVITY
WILL TRACK EAST ACROSS THE AREA THROUGH EARLY EVENING UNTIL
SUBSIDENCE AND DRIER AIR ARRIVE BEHIND THE SHORTWAVE AND SURFACE
FRONTAL BOUNDARY.

KMSP...CONFIDENCE IN OVERALL TIMING OF BEST CHANCES FOR SHRA/TSRA
IS FAIRLY HIGH... BUT COULD CERTAINLY SEE WINDOWS OF LOWER
CEILINGS AND VISIBILITIES DEPENDING UPON TRACKS AND INTENSITY OF
INDIVIDUAL STORMS. STRONG WIND GUSTS AND HAIL ARE A POSSIBILITY
WITH MODERATE INSTABILITY AND SHEAR... SO THAT WILL ALSO BE A
POTENTIAL REALTIME/NOWCAST ISSUE FROM LATER THIS AFTERNOON INTO
EARLY EVENING.

/OUTLOOK FOR KMSP/
TUESDAY NIGHT...VFR. NORTHWEST WIND 10 TO 15 KT.
WEDNESDAY...VFR. WEST WIND LESS THAN 5 KT.
WEDNESDAY NIGHT...VFR. SOUTH WIND 5 TO 10 KT.
THURSDAY...VFR. SOUTH WIND 5 TO 15 KT.
THURSDAY NIGHT AND FRIDAY...MVFR CONDITIONS POSSIBLE WITH A CHANCE
OF SHRA/TSRA. SOUTH WIND 10 TO 20 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

UPDATE...
SHORT TERM...LS
LONG TERM...JLT
AVIATION...
Hazardous weather outlook, Jul 7, 11:53 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT MON JUL 7 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1253 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR
FROM NEAR ALEXANDRIA TO THE TWIN CITIES AND EAU CLAIRE. LARGE
HAIL IS THE PRIMARY THREAT ALTHOUGH DAMAGING WINDS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MAINLY FROM THURSDAY
NIGHT INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 7, 12:20 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
120 PM CDT MON JUL 7 2014

MNZ061-071900-
ANOKA-
120 PM CDT MON JUL 7 2014

AT 118 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF ELK RIVER...OR 12 MILES WEST OF EAST
BETHEL. THIS STORM WAS MOVING EAST AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NOWTHEN.
  OAK GROVE.
  CEDAR.
  HAM LAKE.
  BLAINE.
  LEXINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4531 9302 4513 9302 4513 9316 4535 9352
      4541 9351 4541 9348
TIME...MOT...LOC 1820Z 290DEG 25KT 4536 9343

JRB

The radar

The La Crosse radar (KARX), 162 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Chippewa

When
July 7, 12:50 PM CST
Where
Chippewa County, 3.75 mi NNE of Holcombe
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.280, -91.090

Hail, Chippewa

When
July 7, 12:55 PM CST
Where
Chippewa County, 6 mi ENE of Holcombe
Measured
1.75 in hail
Reported by
Public
Coordinates
45.250, -91.000

Hail, Eau Claire

When
July 7, 2:20 PM CST
Where
Eau Claire County, 0.49 mi W of Eau Claire
Measured
1 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
44.820, -91.490

Large hail damaged a few cars in Eau Claire.

Hail, Eau Claire

When
July 7, 2:25 PM CST
Where
Eau Claire County, 2.09 mi S of Eau Claire
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.790, -91.475

Hail, Eau Claire

When
July 7, 2:25 PM CST
Where
Eau Claire County, 2.94 mi SSW of Eau Claire
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.781, -91.504

Hail, Eau Claire

When
July 7, 2:27 PM CST
Where
Eau Claire County, 3.9 mi SSW of Altoona
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.749, -91.464

Thunderstorm Wind, Eau Claire

When
July 7, 2:40 PM CST to 2:45 PM CST
Where
Eau Claire County, 1.04 mi NNW of Foster to 2.17 mi S of Foster
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.643, -91.311

Several trees were blown down around Foster and southward to the county line.

Hail, Eau Claire

When
July 7, 2:45 PM CST
Where
Eau Claire County, 2.02 mi NW of Cleghorn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.700, -91.450

Hail, Pepin

When
July 7, 5:45 PM CST
Where
Pepin County, 0.69 mi N of Ella
Measured
1 in hail
Reported by
Public
Coordinates
44.540, -92.050

Tornado, Pierce

When
July 7, 5:46 PM CST to 5:49 PM CST
Where
Pierce County, 3.82 mi NNE of Prescott to 4.45 mi NE of Prescott
Rating
EF0
Path length
1.29 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
44.799, -92.783

An EF0 tornado continued to move eastward from Washington County, into Pierce County, Wisconsin, where most of the damage was large tree limbs blown down from mature hardwood trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyThe tornado archive for Wisconsin, 2014Warnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517740, 517739, 517741, 522844, 522845, 522846, 517743, 522548, 522546, 522636.